View Mobile Site
  • Bookmark and Share

Ask Dr. Gott 10/19

Gluten might be culprit in bowel problems

Text Size: Small Large Medium
Posted: October 18, 2007 5:28 p.m.
Updated: November 2, 2007 5:02 a.m.
    DEAR DR. GOTT: This is in response to a letter from a 66-year-old female with bowel problems. She stated she often had to get to a bathroom quickly and, in one instance, shortly after having a salad at a restaurant. I had the same problem for years and was finally "cured" when my current doctor put me on a wheat/gluten-free diet. My previous doctor, after all the usual tests, diagnosed it as "rapid transit."
    Salads are usually accompanied by bread or croutons, and a lot of salad dressings have wheat in them. Following a wheat-free diet is not easy, since wheat and gluten are in so many products, but it is well worth it. I would encourage anyone with this type of bowel problem to try avoiding wheat.
    DEAR READER: Gluten sensitivity can be tricky to diagnose because, in part, doctors don't keep it at the top of their lists of diagnoses. You were fortunate to have a skillful doctor.
    With respect to the reader's symptoms, I should mention that monosodium glutamate can also produce profound bowel action. MSG is used as a flavor enhancer. It may be sprayed on lettuce and can really spoil a nice meal. Reaction to MSG is not an allergy.

    DEAR DR. GOTT: I am a 54-year-old female who has been on HCTZ for the past four years for hypertension. I had never been on any other medications. In July 2007, I was put on lisinopril. In August 2007, I developed an upper-respiratory cough diagnosed as bronchial. I still have a cough that causes me to vomit at times, with a dry throat and teary eyes. I was taken off of lisinopril and put on Inderal, and I still have this chronic cough every day and worse when I sleep. I am using an Advair inhaler for a 60-day round. I don't think these last two medications are helping because I still have this chronic cough. Do all ACE inhibitors cause coughing? Is there something you might suggest I ask my doctor about?
    DEAR READER: Lisinopril is often associated with a dry, chronic cough that may last for several weeks after the drug is stopped. Your new medication is a beta-blocker that does not cause cough. Be patient. The cough should disappear with time.
    To give you related information, I am sending you a copy of my Health Report "Hypertension." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

    DEAR DR. GOTT: Recently, a 71-year-old wrote you saying that her neurologist diagnosed her occasional head shaking as "essential tremor," cause unknown. Is this a symptom of Parkinson's?
    DEAR READER: Essential tremor is shakiness of the hands or head during activity but not at rest. In contrast, the tremor of Parkinson's disease occurs only at rest; it stops during activity.
Parkinson's tremor is treatable. Essential tremor is difficult to treat.
    To give you related information, I am sending you a copy of my Health Report "Parkinson's Disease." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

 
Doctor Gott is a retired physician and the author of the new book "Dr. Gott's No Flour, No Sugar Diet," available at most chain and independent bookstores.
SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...